MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. ELECTROSURGICAL TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

DAVOL INC., SUB. C.R. BARD, INC. ELECTROSURGICAL TIP; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 5600160
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject product was returned and a visual evaluation was performed.There is charring/melting of the sheath at the location of the holes near the tip.Photos taken under magnification revealed damage to the sheath around the noted charring/ melting condition.A cause of the reported arcing and damage to the sheath cannot be determined at this time.The subject product has been sent to the supplier for further evaluation.A supplemental mdr will be submitted when the evaluation is completed.
 
Event or Problem Description
It was reported that the insulation around the l-hook was not working properly during a laparoscopic cholecystectomy and the current was going out the sides of the hook and not just the tip.It was alleged it was almost like there was no insulation.Customer noted they were cauterizing liver and surrounding tissues.A bovie pencil was also in use.The coag setting at the time of the issue was set at 20.The l-hook was switched out and the problem was resolved.There was no patient injury or any intervention required.
 
Additional Manufacturer Narrative
The subject product was returned and a visual evaluation was performed.There is charring/melting of the sheath at the location of the holes near the tip.Photos taken under magnification revealed damage to the sheath around the noted charring/ melting condition.A cause of the reported arcing and damage to the sheath cannot be determined at this time.The subject product has been sent to the supplier for further evaluation.A supplemental mdr will be submitted when the evaluation is completed.Addendum: the subject product was sent to the manufacturer for further evaluation.Visual evaluation of the subject product found the inner gray insulation to have fully conformed coverage of insulation.The tip appeared good with no melting, markings, or blemishes to any insulated area.The sheath tip cross hole appeared to have a blemish indicating something may have touched the outer surface.No manufacturing anomalies were noted.A 100% electrical testing phase is performed during production.A definitive root cause of the reported arcing and damage to the sheath cannot be determined at this time.As reported, the patient did not experience any injury.It is possible the bovie pencil, also in use during the procedure may have come in contact with the l-hook or close enough to create an arc between the devices.This could account for the damage to the sheath.We believe the most probable root cause was an unintended use error.The ifu for this product states the necessary warnings to minimize electrosurgical risks.
 
Event or Problem Description

Brand Name
ELECTROSURGICAL TIP
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key8503746
Report Number1213643-2019-02866
Device Sequence Number1767587
Product Code GEI
UDI-Device Identifier00801741077203
UDI-Public(01)00801741077203
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K010444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5600160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2019
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer04/26/2019
Initial Report FDA Received Date04/11/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1